1. Irregular periods
Regardless of the type of birth control you were on, be it the pill or implant, these have been providing you with a steady stream of hormones each month. This means, that depending on what type you were on, your period may have waned completely, or you may have experienced regular bleeds, to the point where you knew pretty much to the hour exactly when your next period was going to arrive!
When you come off birth control this all changes and particularly in the first few months, things can become a little more irregular and your hormones may just take a little while to settle back into their routine. For people coming off the pill, periods typically return within 1-3 months of stopping, but for the implant or injection this can take up to between 3-6 months.
Unfortunately though, birth control can, in some cases, cover up underlying problems as we don’t actually have proper period whilst on it! Everything from body weight, to stress, to an underlying condition such as PCOS could be affecting your period, so especially if your cycle was irregular before going on birth control, those existing issues could easily crop up again. So, if your period still hasn’t returned after a few months, it might be time to go for a check up with your doctor.
2. Heavier than normal periods
As above, birth control offers a steady dose of hormones each month which means, on the whole, your period is kept in check and is often light and relatively in-offensive. However, when you come off the pill your hormones are left to their own devices once more!
Progesterone and oestrogen levels are able to rise more freely throughout the month which allows the lining of your womb to proliferate. This means, in many cases, the resultant period will be more substantial than what you might have been used to! Especially if heavy periods plagued you before, this issue may return. However, don’t fret, depending on your cycle, a gentle herbal remedy such as Agnus castus may be an option to help address this issue.
3. You start ovulating
Another revelation – when you stop birth control you start ovulating – for the first time in a long time for many! For some of you, you may start to notice a one-sided pain mid cycle, and this may be a sign that you are ovulating (your ovaries tend to work simultaneously each month). For some this can be uncomfortable, for others it can be reassuring to know that things are starting to work again as normal!
4. Pregnancy watch
If you’re ovulating then it’s also possible that you could fall pregnant. Again, for some this may be exciting and for others, not the aim at all! Regardless of your intentions, it’s important to know that for some people this could happen quite quickly, whilst for others it can take a while. So take precautions straight away if need be, and if you’re actively trying, don’t be disheartened if it doesn’t happen straight away for you. Your hormones may need time to settle. If you’ve been trying for a baby for over a year with no luck, then you might want to consider going to your doctor for a check up.
5. Your libido may increase
This is an interesting side effect that you may notice, especially if you’ve been on birth control for quite some time! As we know, birth control helps to keep our hormones nice and steady throughout the month, and especially if you were on a lower dose version, your libido may have fallen flat. But naturally, when we don’t want to be on a contraceptive, it may be beneficial to feel a little friskier again! It’s all down to evolution and it makes sense for our libido to increase at certain times, for example around the time of ovulation.
During this time oestrogen spikes, and there seems to be a correlation between oestrogen and libido (this may also be why some menopausal women experience a dip in their libido). Oestrogen is at its highest to initiate ovulation, but testosterone is too (yes we have still have some male influence!) which often goes hand in hand with some of those urges. Interestingly, women may also experience an increase in their libido around the time of their period. Oestrogen and progesterone are at all time lows at this point in your cycle but this means that testosterone is also high in comparison, so this may have its effects.
6. Changing discharge
As well as all of those other changes going on, including the initiation of ovulation and increases in libido, you may also notice some changes in your vaginal discharge. This isn’t something to be alarmed about - your cervix simply produces mucus in response to changing hormones, and it just so happens that your hormones are now changing! Those constant hormones from the pill may have made discharge appear sticky and thicker, and now that you’re ovulating you may notice that this discharge appears thinner, more slippery and even stretchy. This may become more apparent at certain times of the month, for example around the time of ovulation and is basically just another attempt by your body to help you fall pregnant!
7. Spots may crop up again
Nowadays, many women go on birth control in the first place primarily to help calm symptoms of PMS. So, it isn’t surprising that when you then come off it again, that these issues, such as spots, can reappear. Methods of birth control keep our levels of female sex hormones artificially high relative to androgens, which we know can make our skin appear oilier and clog up our pores.
Once these normal fluctuations resume, then testosterone can have its way and you may end up feeling more spotty at certain times of the month (often around the middle of your cycle or when your period is due). However, don’t fret too much, in some cases your hormones will balance themselves out after a few months of coming off the pill and if not, it’s up to you to try to understand what might be going on! A hormone imbalance may be at play – in some cases infrequent periods and spotty skin go hand in hand, in which case, some soy isoflavones may be useful to help get things back on track.
8. Mood swings
Just as with the problem skin, mood swings may have plagued you before you started on the birth control and cropped back up again now that you’ve come off it. Fluctuating hormones can easily affect our mood. For many, they find the first few months are worse as your hormones start to fall into a more regular routine again. If symptoms of PMS are worse in the week before your period (cue those mood swings and irritability), then Agnus castus may be the remedy for you.